Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Corpus Christi, TX

May 27, 2009Calhoun County, Victoria County, Texas

NWS Corpus Christi, TX issued this flash flood warning at May 27, 2009, 8:38 AM CDT for Calhoun County, Victoria County, Texas. It was in force for 112 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2009, 8:38 AM CDT (13:38 UTC)
Expired
May 27, 2009, 10:30 AM CDT
In force
112 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, TX, Victoria County, TX

The radar

The Corpus Christi radar (KCRP), 127 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 9:04 AM CDTHEAVY RAIN 2Port Lavaca, TXCO-OP OBSERVER REPORTED 2 INCHES OF RAIN WITHIN 30 MINUTES
May 27, 9:18 AM CDTFLASH FLOODPort Lavaca, TXSTALLED VEHICLE ON GEORGE/SEA DRIFT. WATER UP TO DOOR.
May 27, 10:00 AM CDTFLASH FLOODPort Lavaca, TXFLOODING OF STREETS REPORTED BY CO-OP OBSERVER IN PORT LAVACA. 2 INCHES OF RAIN OVER A HALF HOUR PERIOD.
May 27, 10:00 AM CDTHEAVY RAIN 4.5Port Lavaca, TXHEAVY RAIN AND FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3147 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 271338
FFWCRP
TXC057-469-271530-
/O.NEW.KCRP.FF.W.0004.090527T1338Z-090527T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
838 AM CDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CALHOUN COUNTY IN SOUTH TEXAS...
  SOUTHERN VICTORIA COUNTY IN SOUTH TEXAS...

* UNTIL 1030 AM CDT

* AT 823 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.  
  DOPPLER RADAR ESTIMATED 2 TO 3 INCHES HAS ALREADY OCCURRED ACROSS 
  THE WARNED AREA. ADDITIONAL 1 TO 2 INCH RAINFALL AMOUNTS ARE 
  POSSIBLE.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...PLACEDO...PORT LAVACA...BLOOMINGTON...DOWNTOWN
  VICTORIA...INEZ...KAMAY...MAGNOLIA BEACH...POINT COMFORT...SAXET
  LAKES...TELFERNER...VICTORIA COLLEGE AND VICTORIA COLONY CREEK
  COUNTRY CLUB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 2856 9651 2850 9647 2852 9698 2859 9714
      2871 9717 2894 9679 2885 9670 2882 9672
      2863 9660 2859 9660 2856 9653 2859 9649
      2862 9651 2863 9658 2870 9657 2870 9652
      2859 9641

$$

MJG
1 follow-up statement
000 
WGUS74 KCRP 271425
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
925 AM CDT WED MAY 27 2009

TXC057-469-271530-
/O.CON.KCRP.FF.W.0004.000000T0000Z-090527T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN-VICTORIA-
INCLUDING THE CITIES OF...PLACEDO...PORT LAVACA
925 AM CDT WED MAY 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR
NORTHERN CALHOUN AND SOUTHERN VICTORIA COUNTIES...

AT 919 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. DOPPLER RADAR ESTIMATES RAINFALL TOTALS OF 3 TO 6 INCHES HAVE 
OCCURRED ACROSS THE WARNED AREA AND AN ADDITIONAL INCH OF RAINFALL 
IS POSSIBLE MAINLY SOUTHERN SIDE OF VICTORIA TO PORT LAVACA AND 
POINT COMFORT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAXET
LAKES...DOWNTOWN VICTORIA...VICTORIA COLLEGE...VICTORIA COLONY CREEK
COUNTRY CLUB...VICTORIA REGIONAL AIRPORT...TELFERNER...POINT 
COMFORT...PLACEDO AND INEZ.

LAW ENFORCEMENT HAS REPORTED SIGNIFICANT STREET FLOODING WITH SOME 
STALLED CARS TRAPPED IN FLOOD WATERS IN PORT LAVACA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 2856 9651 2850 9647 2852 9686 2859 9714
      2871 9717 2894 9679 2885 9670 2882 9672
      2863 9660 2859 9660 2856 9653 2859 9649
      2862 9651 2863 9658 2870 9657 2870 9652
      2859 9641

$$

MJG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:05 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 27, 7:05 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
705 AM CDT WED MAY 27 2009

.DISCUSSION...SEE AVIATION DISCUSSION. NOTE KLRD TERMINAL FORECAST
USERS...OBSERVATIONS HAVE JUST BEGUN TO COME IN SO HAVE JUST
ISSUED NON-NIL TAF.

&&

.AVIATION...MAIN ISSUE IS TIMING OF CONVECTION SO WILL DEAL WITH
THAT FIRST. THUNDER MOST LIKELY AT KVCT AS PROXIMITY OF FRONT
TIMING OF SEA-BREEZE MAKES THIS THE MOST LIKELY LOCATION.
AT KCRP AND KALI...BELIEVE CONVECTION WILL HAVE TO BE OCCURRING DURING
THE LATE MORNING OR EARLY AFTERNOON WITH SEA BREEZE...SO HAVE
TEMPOS THERE. AT KLRD...CONVECTION WILL BE LATE...MOST LIKELY
INITIATING OVER THE SIERRA MADRE AND MOVING EAST AFTER SUNSET.
AFTER 06Z...MUCH UNCERTAINTY REMAINS WITH CONVECTION BUT BELIEVE
SUFFICIENT ENOUGH CHANCE FOR ALL BUT KVCT TO WARRANT A PROB30
TSRA.

OTHERWISE...MVFR CIGS AND VSBYS AOB MVFR WILL IMPROVE BY 15Z WITH
ONLY MVFR CONDITIONS EXPECTED LATER TODAY WITH ANY THUNDERSTORMS.
DUE TO LIGHTER WINDS TOWARD MORNING...BELIEVE WE WILL SEE SOME
LIGHT FOG AT KVCT AND KALI AFTER 06Z. FINALLY...MVFR CIGS WILL
RETURN TO KLRD LATE...UNLESS CONVECTIVE COMPLEX WHICH IF FORMS
DELAYS ITS EASTWARD MOVEMENT.

AT KLRD THIS MORNING WILL

&&

.PREV DISCUSSION... /ISSUED 507 AM CDT WED MAY 27 2009/

DISCUSSION...DID A QUICK UPDATE FOR FOG THIS MORNING OVER THE
NORTHERN AREAS AS VISIBILITIES DOWN TO 1 MILE OR LESS IN SOME
LOCATIONS ACCORDING TO OBSERVATIONS. THAT IS IT FOR NOW.

PREV DISCUSSION... /ISSUED 326 AM CDT WED MAY 27 2009/

SHORT TERM (TODAY THROUGH THURSDAY)...ANOTHER TRICKY RAIN
FORECAST AS TIMING OF RAIN-MAKING MECHANISMS NOT IN PHASE. DYING
SECONDARY MCS YESTERDAY MORNING STABILIZED AIRMASS TOO LONG FOR
CONVECTION TO DEVELOP LATE IN THE AFTERNOON. FOR TODAY...FRONTAL
BOUNDARY AND DAYTIME HEATING WILL PROVIDE MECHANISMS FOR RAIN AS
MORE THAN SUFFICIENT MOISTURE AROUND. HOWEVER...S/W SEEN ON WATER
VAPOR AND SHOWN BY GFS/NAM (MAINLY NORTH OF CWFA) WILL HAVE ITS
EFFECTS MOVE EAST BY MID MORNING...ALLOWING FOR SUBSIDENCE BEHIND
THIS. HOWEVER...GIVEN THE AVAILABLE CAPE AND LOWERING CIN DURING
THE DAY...BELIEVE THERMALS WILL OVERCOME AFOREMENTIONED SUBSIDENCE...
AND INTERACTION OF SEA BREEZE AND FRONT SHOULD ALLOW FOR
SUFFICIENT CONVERGENCE FOR CONVECTION. ALSO...ANOTHER WEAK LFQ OF
STJ IS PROGGED TO MOVE INTO THE AREA LATE THIS AFTERNOON...SO WILL
GENERALLY GO WITH PREVIOUS POP FORECAST WITH MINOR ADJUSTMENTS.
MAIN QUESTION TONIGHT IS WHETHER MCS FARTHER WEST DEVELOPS...AND
WHETHER DRIER AIR PUSH WILL BE SUFFICIENT TO KEEP MOST OF THE
CONVECTION OVER THE SOUTHERN AREAS. GFS AND NAM DISAGREE TOTALLY
ON THEIR CONVECTIVE SOLUTIONS...THE FORMER DEVELOPING CONVECTION
(AND FEEDBACK...AGAIN) TONIGHT AND NAM BEING MUCH DRIER. ALTHOUGH
GFS OVER-DOING THINGS...BELIEVE CONVECTION WILL DEVELOP WEST
TONIGHT THEN MOVE EAST OVERNIGHT BEFORE WEAKENING (SIMILAR TO
MONDAY NIGHT/TUESDAY MORNING). A BIT DRIER FOR THURSDAY AS FRONT
SEEPS A BIT FARTHER SOUTH TO JUST SOUTH OF CWFA BUT STILL ENOUGH
MOISTURE AVAILABLE FOR SOME LOW-CHANCE POPS OVER THE SOUTHERN
AREAS...THINK DRYING MAY BE SUFFICIENT OVER THE NORTHEAST TO ONLY
GO WITH LOW CHANCE POPS. HOWEVER...IF GOOD MCS DEVELOPS OVERNIGHT
AND MOVES THROUGH BY THURSDAY MORNING...RAIN DURING THE DAY ON
THURSDAY MAY NOT OCCUR TIL LATE AFTERNOON...IF AT ALL. FOR
TEMPERATURES...GENERALLY STAYED CLOSER TO GFS-MOS DUE TO
UNCERTAINTIES IN FORECAST FOR RAIN...AS THE MORE THE RAIN IS
AROUND...THE COOLER IT WILL BE (FRONT WILL NOT COOL THINGS DOWN
MUCH BUT WILL BRING MORE CLOUDS AND RAIN POTENTIAL).

MARINE (TONIGHT THROUGH THURSDAY)...MODERATE ONSHORE FLOW WILL
GRADUALLY BECOME NORTHEAST AS BOUNDARY GRADUALLY MOVES INTO THE
WATERS AND SOUTH OF THE CWFA. BEST SHOT OF RAIN TODAY...THEN
GRADUALLY DECREASING TONIGHT AND THURSDAY AS DRIER AIR SLOWLY
SEEPS IN. SCEC CONDITIONS POSSIBLE TONIGHT NEAR THE COAST.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...THE LATEST RUN OF THE
GFS IS A BIT MORE AGGRESSIVE WITH DRIER AIR FILTERING IN FROM THE
NORTHEAST THURSDAY NIGHT RELATIVE TO PREVIOUS RUNS AND THE CURRENT
RUNS OF THE NAM/ECMWF. NEVERTHELESS...THE TREND CONTINUES TO BE FOR
THE ATMOSPHERE TO DRY OUT FOR THE WEEKEND. AS A RESULT...TRIMMED
POPS FRIDAY BY 10%...BUT MAINTAINED MENTION FOR FRIDAY AFTERNOON AND
EVENING CONVECTION ACROSS THE SOUTHERN RIO GRANDE PLAINS WHERE THE
DEEPEST MOISTURE WILL RESIDE. TROPOSPHERIC MOISTURE SHOULD REMAIN
LIMITED ACROSS SOUTH TEXAS FOR SATURDAY WITH DRY CONDITIONS
CONTINUING INTO SUNDAY. NOT REAL CONFIDENT IN THE AGGRESSIVE
MOISTURE RETURN THE ECMWF IS ADVERTISING FOR SUNDAY. STILL...LIGHT
WINDS AND MARGINAL MOISTURE SHOULD LEAD TO AT LEAST A SLIGHT CHANCE
OF CONVECTION LATE SUNDAY AFTERNOON. LOWERED POPS BY 10% BUT
MAINTAINED THE MENTION OF AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS
THE COASTAL PLAINS FOR SUNDAY AS A RESULT. ZONAL FLOW ALOFT COMBINED
WITH INCREASING BOUNDARY LAYER MOISTURE AND WAA SHOULD ALLOW DIURNAL
CONVECTION TO DEVELOP DURING BOTH THE MONDAY AND TUESDAY AFTERNOON
AND EVENING HOURS. BROAD MID/UPR RIDGING AND ASSOCIATED SYNOPTIC
SUBSIDENCE SHOULD OVERSPREAD THE REGION BY THE MIDDLE OF NEXT WEEK
WITH DRY CONDITIONS EXPECTED BY WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    89  71  89  68  90  /  60  20  30  10  10
VICTORIA          88  68  89  63  92  /  60  20  20  10  10
LAREDO            96  74  95  75  96  /  30  40  20  20  10
ALICE             94  72  93  68  92  /  60  30  30  10  10
ROCKPORT          87  73  87  70  89  /  60  20  20  10  10
COTULLA           92  70  91  68  94  /  30  40  20  20  10
KINGSVILLE        93  73  92  68  91  /  60  20  30  10  10
NAVY CORPUS       88  74  87  72  87  /  60  20  30  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

GW/86...SHORT TERM
TM/95...LONG TERM
Hazardous weather outlook, May 27, 4:58 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
458 AM CDT WED MAY 27 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-281100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
458 AM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A
FRONTAL BOUNDARY INTERACTS WITH THE SEA BREEZE DURING DAYTIME
HEATING. MOST OF THE THUNDERSTORM ACTIVITY TODAY IS EXPECTED
EAST OF A FREER TO COTULLA LINE...WITH MOST OF THE ACTIVITY
TONIGHT OVER THE BRUSH COUNTRY AND RIO GRANDE PLAINS. SOME OF THE
STRONGER STORMS WILL PRODUCE WINDS NEAR 50 MPH ALONG WITH SMALL
HAIL...WITH ONE OR TWO STORMS POSSIBLY PRODUCING PENNY TO QUARTER
SIZED HAIL AND WINDS NEAR 60 MPH. HOWEVER...NO ORGANIZED SEVERE
WEATHER IS EXPECTED AT THIS TIME. ALSO...PATCHY FOG THIS MORNING
WILL REDUCE VISIBILITIES TO LESS THAN 1 MILE IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY DURING THE AFTERNOON AND EVENING HOURS.
HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS SHOULD
CONTINUE TO MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE THROUGHOUT THE DAY SHOULD ORGANIZED SEVERE WEATHER APPEAR
MORE LIKELY.

GW/TM

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:52 AM CDTSpecial Marine WarningCRP113 min
May 27, 10:23 AM CDTSevere Thunderstorm WarningCRPBee, Calhoun, Goliad, Refugio, Victoria52 min
May 27, 10:30 AM CDTFlash Flood WarningCRPCalhoun, Victoria2 hr
May 27, 11:07 AM CDTSevere Thunderstorm WarningCRPAransas, Bee, Calhoun, Goliad, Live Oak, Refugio and 2 more53 min
May 27, 11:26 AM CDTFlash Flood WarningCRPAransas, Bee, Calhoun, Goliad, Refugio, San Patricio and 1 more2 hr
May 27, 11:40 AM CDTSpecial Marine WarningCRP110 min
May 27, 11:44 AM CDTSevere Thunderstorm WarningCRPAransas, Bee, Calhoun, Goliad, Refugio, San Patricio and 1 more61 min
May 27, 12:15 PM CDTMarine Weather StatementCRP105 min
May 27, 12:25 PM CDTFlash Flood WarningCRPCalhoun, Victoria50 min
May 27, 12:55 PM CDTSevere Thunderstorm WarningCRPNueces65 min
May 27, 1:21 PM CDTSpecial Marine WarningCRP114 min
May 27, 1:35 PM CDTSevere Thunderstorm WarningCRPKleberg, Nueces55 min
May 27, 1:56 PM CDTAreal Flood AdvisoryCRPKleberg, Nueces, San Patricio152 days
May 27, 2:28 PM CDTSevere Thunderstorm WarningCRPKleberg, Nueces32 min
May 27, 3:09 PM CDTSpecial Marine WarningCRP111 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.